New York, 2022Damaging Winds in New York, August 29, 2022
August 29, 2022 · NWS BGM · 7 events in 2 counties and zones
Warm and muggy conditions supported an unstable environment over Central New York. A couple of shortwaves moved through and one kicked off a line of severe thunderstorms that moved through Steuben and Yates Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm and muggy conditions supported an unstable environment over Central New York. A couple of shortwaves moved through and one kicked off a line of severe thunderstorms that moved through Steuben and Yates Counties. These storms had damaging wind gusts which knocked down trees in both counties. A gust of 74 mph was measured in Penn Yan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 29, 2:49 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 29, 2:49 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
349 PM EDT Mon Aug 29 2022
.SYNOPSIS...
Hot and humid conditions are expected through Tuesday. Multiple
rounds of showers and thunderstorms will be possible from this
evening through Tuesday night. A few storms could be strong to
severe with gusty winds and locally heavy rain.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
345 PM update...
A line of showers and thunderstorms continue to move through western
NY and PA. The CAMs have not been handling this system well at all
though the latest HRRR may now be getting it. Even so, this system
will move through the region late this afternoon and into the
evening hours. SPC mesoanalysis shows that there is decent
instability present across northern NY with CAPE of at least 1500
J/kg and bulk shear around 20 kts. Gusty winds would be the main
threat with this line as DCAPE is already over 1000 ahead of this
line. While there is dry air present that could break up this line
over our region, isolated to scattered thunderstorms will be
possible over portions of the CNY, specifically from the western
Twin Tiers and all the way up through the Tug Hill Plateau. This
line should dissipate after sunset, if not before, once the
environment becomes more stable. Conditions would then be mostly dry
through the overnight hours. Overnight temperatures will be warm,
only falling into the upper 60s to low 70s. If skies clear enough
tonight, there may also be some patchy valley fog in the Wyoming
Valley and Catskills.
There remains some uncertainty on what happens tomorrow. An upper-
level trough sweeps across the Great Lakes Region and into the
Northeast tomorrow. A weak wave or two could pass through the
region, triggering some rain showers in the morning across most of
CNY. If this occurs, then the concern for the severe threat during
the afternoon would decrease. However, if conditions can remain dry
through the morning and skies are just partly cloudy, then daytime
heating will help create a more unstable environment for the main
line of showers and storms ahead of a cold front. Modeled CAPE will
be 500 to 1000 J/kg with shear up to 35 kts. Strong wind gusts will
be the main threat, though heavy rainfall will also be possible.
PWAT values will be around 2 inches and elevated warm cloud depths
are also expected. Forecasted QPF totals from tonight through
Tuesday night range form 0.5 to 1.5 inches with up to 2 inches
locally. This could lead to ponding and even isolated flash flood
issues, especially in urban and poor drainage areas.
Tuesday is expected to be hot and humid as well. Highs will be in
the 80s for most with dewpoints in the 60s and low 70s. Heat indices
are not expected to be as high as they were today but valley
locations from the Twin Tiers and southward could have values in the
low 90s. The high temperatures will be reached earlier in the day
for portions of CNY as the showers and storms move in. For areas
that had likely PoPs (at least 55%) or higher, than the highs were
reduced a few degrees from NBM and Conshort blended guidance. For
the rest of the region, they were reduced just a degree.
The main line of showers and storms is expected to be east of I-81
by Tuesday evening as it continues to move through the region with
the cold front lagging behind it. Conditions should become dry from
the west during the overnight hours. By early Wednesday morning, the
cold front pushes the showers and storms out of the region and
brings drier, cooler air into the region. With skies clearing, winds
becoming calmer, and the added moisture from the rain showers,
patchy valley becomes possible after midnight. Temperatures are
expected to fall into the upper 50s and low 60s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
305 PM Update
Most of the northeastern U.S. will remain under a negatively
tilted upper level trough at the start of the period, as it
slowly lifts to the northeast over time. Precip coverage will
taper off by Wednesday morning, but additional showers will be
possible later in the day as several weaker shortwave troughs
rotate through in the afternoon, aided by a 100+ knot jet streak
nosing into NY/PA. Northwest flow will continue on Thursday,
and there's an outside chance of some lake-enhanced showers near
and north of the Thruway. High pressure will build in on
Thursday night, along with drier air and lighter winds. Low
temperatures on Friday morning could even dip into the 40s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
305 PM Update...
After a crisp start Friday morning, temperatures will rebound to
near seasonal highs on Friday, as high pressure begins drifting
offshore. Temperatures will trend back up above normal on
Saturday as a cold front slowly approaches the lower Great
Lakes. This front will be the next chance for rain, though it
looks like it would likely hold off until Sunday, but
potentially sagging across the area and becoming nearly
stationary thereafter.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR conditions are expected for most of this period at all TAF
sites. A line of showers and thunderstorms currently in western
NY and PA is expected to move into the region this evening.
Model guidance seems a little behind on the timing but some of
the NY terminals could have a shower/storm pass over the
terminal later this evening and into the overnight. The best
chances look to be at SYR and RME though there is uncertainty if
this line of showers/storms will hold up by the time it makes it
to the region. So for now, any mention of rain or thunder was
left out of the TAFs but amendments may be needed later.
Otherwise, dry conditions are expected through the overnight
hours. Another system moves into Tuesday, though there is quite
a bit of uncertainty on timing and what happens. Some guidance
shows showers in the morning. Then in the afternoon when there
is more confidence, thunderstorms are expected but the best
timing looks to be after this TAF period.
Model guidance wants to briefly bring MVFR ceilings to ELM
Tuesday morning, so a tempo group was added for that. Also Low-
Level Wind Shear (LLWS) is expected at RME for at least a few
hours early Tuesday morning. Surface winds will remain gusty
until tonight when they become calmer. South-southwesterly winds
become gusty again Tuesday afternoon. Stronger gusts may be
possible if a shower or storm passes over a terminal.
Outlook...
Tuesday afternoon/night...Occasional restrictions anticipated
in showers and thunderstorms, especially Tuesday afternoon-
evening, followed by low clouds and/or fog later Tuesday night.
Wednesday through Thursday...Mainly VFR; low chance for showers
and associated restrictions at SYR and RME.
Friday though Saturday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Heat Advisory until 7 PM EDT this evening for NYZ009-015>018-
023-025-036-037.
&&
SYNOPSIS...BTL/MDP
NEAR TERM...BTL
SHORT TERM...MPH
LONG TERM...MPH
AVIATION...BTLHazardous weather outlook, Aug 29, 2:55 PM EST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
355 PM EDT Mon Aug 29 2022
NYZ022-024-044>046-055>057-062-PAZ038>040-043-044-047-048-072-302000-
Steuben-Chemung-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
355 PM EDT Mon Aug 29 2022
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Hot and humid conditions continue through the evening hours with heat
indices in upper 80s to mid 90s.
A line of thunderstorms will pass through late this afternoon and
evening. A few storms could contain strong wind gusts, frequent
lightning, and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A front will pass with showers and thunderstorms Tuesday, especially
afternoon through early evening. A few of the thunderstorms could be
strong to severe with gusty winds and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.
NYZ009-015>018-023-025-036-037-302000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Tompkins-Madison-Southern Oneida-
355 PM EDT Mon Aug 29 2022
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
A line of thunderstorms will pass through late this afternoon and
evening. A few storms could contain strong wind gusts, frequent
lightning, and heavy rainfall.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A front will pass with showers and thunderstorms Tuesday, especially
afternoon through early evening. A few of the thunderstorms could be
strong to severe with gusty winds and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.
In the hours before
Special weather statement, Aug 29, 3:43 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Binghamton NY
443 PM EDT Mon Aug 29 2022
NYZ015-022-292130-
Steuben NY-Yates NY-
443 PM EDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of northwestern Yates
and Steuben Counties through 530 PM EDT...
At 443 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Letchworth State Park to
near Genesee. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hornell, Bath, Campbell, Urbana, Canisteo, Lindley, Wayland, Addison,
Woodhull and Middlesex.
This includes the following highway exits...
Interstate 86/Route 17 between 34 North and 42.
Interstate 390 between 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
4267 7737 4273 7734 4276 7731 4276 7721
4200 7712 4200 7775
TIME...MOT...LOC 2043Z 245DEG 38KT 4260 7786 4194 7782
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AJGThunderstorm Wind, Steuben
- When
- August 29, 4:26 PM EST
- Where
- Steuben County, 0.1 mi NNW of Thurston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.221, -77.270
Strong thunderstorm winds knocked down a tree onto a roadway.
Thunderstorm Wind, Steuben
- When
- August 29, 4:28 PM EST
- Where
- Steuben County, 0.7 mi N of Bath
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.340, -77.321
Strong thunderstorm winds knocked down a tree onto a roadway.
Thunderstorm Wind, Steuben
- When
- August 29, 4:35 PM EST
- Where
- Steuben County, 1.68 mi WSW of Coopers Plains
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.170, -77.180
Strong thunderstorm winds knocked down a tree onto a roadway.
Thunderstorm Wind, Yates
- When
- August 29, 5:07 PM EST
- Where
- Yates County, 1.55 mi NNE of Second Milo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.640, -77.017
Strong thunderstorm winds knocked down a tree onto a roadway.
Thunderstorm Wind, Yates
- When
- August 29, 5:07 PM EST
- Where
- Yates County, 1.06 mi E of Penn Yan Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.652, -77.029
Strong thunderstorm winds knocked down numerous trees on Hoyt and Himrod Roads.
Thunderstorm Wind, Yates
- When
- August 29, 5:10 PM EST
- Where
- Yates County, 0.86 mi SW of Mays Mills
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.660, -76.990
Mesonet station at Penn Yan measured two gusts: 74 mph from the sonic anemometer and 69 mph from the prop anemometer.
Thunderstorm Wind, Yates
- When
- August 29, 5:15 PM EST
- Where
- Yates County, 1.54 mi NW of Dresden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.697, -76.970
Strong thunderstorm winds knocked down trees and wires on David Downey Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 29 to 31, 20229 deaths · 18 events
- Flash Flood and Damaging Winds in Arkansas, August 29, 20222 deaths · $2,000 · 61 kt wind · 5 events
- Heat in Arizona, August 29 to 30, 20222 deaths · 2 events
- Damaging Winds in Indiana, August 29, 20223 injured · $807,000 · 61 kt wind · 47 events
- Damaging Wind in Texas, August 29, 20221 death · 60 kt wind · 1 event
- Damaging Winds in Michigan, August 29, 2022$1.2 million · 57 kt wind · 13 events
- Damaging Winds in New York, August 29, 20221 injured · $84,000 · 52 kt wind · 43 events
- Tornado and Hail in Kansas, August 29, 2022$500,000 · EF0 · 5 events
- Hail and Damaging Winds in Michigan, August 29, 2022$125,000 · 1 in hail · 32 events
- Damaging Winds in Ohio, August 29, 2022$244,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in Illinois, August 29, 20221.75 in hail · 79 events
- Flash Flooding and Damaging Winds in Missouri, August 29, 2022$43,000 · 52 kt wind · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050619, 1050620, 1050621, 1050622, 1050623, 1050625, 1050624.